Drug overdose is a serious matter. Unfortunately, many adults and teens suffer from its slings. Usually drug overdose is a mask, hiding other problems: insecurity, self-loathing, a sense of failure, or deep and unabiding depression. These problems must also be addressed in order to prevent the “self-medication” so many drug addicts use from becoming a dangerous overdose. Here are the seven most common drugs that are used for “escape” and that can lead to overdoses. Recognize them and understand them. You could save a life.
We don't often think of liquor as a drug, but it is the most often abused drug of all. Whether excessive drinking results from a genetic problem, an emotional problem, or a combination of the two, there is help. That help might come in the form of Alcoholics Anonymous and other support groups or medication. But sometimes you don't have the luxury of time. Acute intoxication can occur when someone drinks too much in a short period of time; eventually his or her body becomes “toxic” with alcohol, and an overdose occurs. His or her body is literally poisoned by the alcohol.
Blood alcohol levels are used to gauge the amount of alcohol in the blood. If someone's blood alcohol level is high, it means that there is simply too much alcohol in the blood, and it's “crowding out” the life-sustaining fluids necessary for a person to function as an alert, thinking individual. High levels mean that a person should not drive; higher levels can lead to overdose.
Police consider the result of drinking more than two drinks in an hour to be dangerous. But many people can tolerate a great deal more alcohol before being close to an overdose. An alcoholic cannot gauge his or her drunkenness. But you can. You can bet that a person has too high a blood alcohol level if he exhibits a stumbling gait, flushed face and clammy skin, garbled speech, sleepwalking, or erratic mood swings. All are signs that the person has had more than enough—definitely too much to drive home.
How can you tell if someone who has drank alcohol needs medical attention? Call for help if the person's skin is very clammy and cold, if he or she is unconscious, if the pulse is very irregular and faint, or if the breathing becomes labored. If you suspect that someone has overdosed on alcohol, proceed with these steps:
- Call for help. In the meantime, don't try to reason with him or her because intoxication can make people violent. Instead try to be reassuring.
- Try to wake the intoxicated person. Acute intoxication can cause people to fall asleep where they lie. It can also cause unconsciousness. If you cannot awaken the person, call for emergency help.
- Check the person's breathing. If it is irregular, place the person on his or her side to keep airways clear. This also prevents choking in the event of vomiting.
- Check his or her pulse. If it is weak, rapid, or irregular, call for emergency help. Perform mouth-to-mouth resuscitation if necessary.
- Observe the intoxicated person's skin. If it is clammy, cold, and pale, cover him or her with a loose blanket while you wait for help.